Hail, Mitchell
- When
- March 22, 4:05 PM CST
- Where
- Mitchell County, Tipton
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.330, -98.480
This Tuesday afternoon featured the first strong to severe thunderstorms of 2011 across portions of North Central Kansas, with quarter to ping pong ball size hail reported in the Tipton and Beloit areas. The storms initially started out as an area of weaker showers across Northwest Kansas during the early afternoon, generally tied to an area of low to mid level frontogenesis behind a surface…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
This Tuesday afternoon featured the first strong to severe thunderstorms of 2011 across portions of North Central Kansas, with quarter to ping pong ball size hail reported in the Tipton and Beloit areas. The storms initially started out as an area of weaker showers across Northwest Kansas during the early afternoon, generally tied to an area of low to mid level frontogenesis behind a surface cold front well off to the east. As the showers drifted east into North Central Kansas, they gradually strengthened into a few thunderstorms. One of these eventually became severe, taking advantage of modest elevated instability between 500-1000 J/kg and very strong deep-layer wind shear of at least 60 knots. This storm first entered Rooks County around 4 PM with small hail around dime size reported near Palco. The hail size then increased as the storm made its way into Mitchell County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 22, 2:53 PM CST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 353 PM CDT TUE MAR 22 2011 .SHORT TERM...TONIGHT THROUGH 12Z THURSDAY. MAIN FORECAST CONCERN WILL BE CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TEMPERATURES THROUGH THE PERIOD. ISOLATED THUNDERSTORMS HAVE DEVELOPED ACROSS THE AREA THIS AFTERNOON. MOST OF THE THUNDERSTORMS HAVE BEEN ALONG THE FRONT AND TO THE EAST OF THE FORECAST AREA THIS AFTERNOON. THERE HAS BEEN AN ISOLATED THUNDERSTORM THAT HAS MOVED JUST TO THE NORTH OF THE KANSAS STATE LINE THIS AFTERNOON. EXPECT A FEW SHOWERS OR AN ISOLATED THUNDERSTORM. MOST LIKELY IT WILL JUST BE SPRINKLES ACROSS THE AREA. THE SURFACE LOW AND COLD FRONT THAT HAVE BROUGHT THE SHOWERS AND THUNDERSTORMS TO THE AREA HAS MOVED INTO EASTERN NEBRASKA AND THE COLD FRONT IS THROUGH THE FORECAST AREA. THE SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA ARE IN THE COLD AIR AND SHOULD DISSIPATE AS SOON AS THE SUN GOES DOWN THIS EVENING. COLDER AIR MOVES INTO THE FORECAST AREA THIS EVENING BEHIND THE COLD FRONT AND LINGERS ACROSS THE AREA THROUGH THE REMAINDER OF THE PERIOD. THERE IS SOME MOISTURE THAT MOVES THROUGH THE AREA ON AND OFF THROUGH TOMORROW WITH THE UPPER LOW STILL SPINNING A FEW WEAK WAVES THROUGH THE AREA AND THERE WILL BE SOME CLOUDS. BY WEDNESDAY NIGHT THERE WILL BE A WEAK UPPER LEVEL RIDGE MOVING TOWARDS THE AREA AND WEAK SURFACE HIGH WITH SHOULD HELP TO DECREASE CLOUDS. TEMPERATURES THROUGH THE PERIOD WILL BE A LITTLE BELOW NORMAL. .LONG TERM...THURSDAY THROUGH TUESDAY. PRIMARY FORECAST CONCERN LIES WITH PRECIPITATION CHANCES AND COOLER TEMPERATURES. THE LONG TERM PERIOD IS MARKED BY AN ACTIVE UPPER LEVEL PATTERN ACROSS THE REGION WITH A COUPLE OF DISTURBANCES MOVING THROUGH. CONDITIONS ARE QUIET TO START OFF THE PERIOD WITH MODELS IN PRETTY GOOD AGREEMENT SHOWING SHORTWAVE RIDGING THROUGH THE PLAINS WITH A LARGE LOW PRESSURE SYSTEM IMPACTING THE EASTERN THIRD OF THE CONUS AND ANOTHER LOW PRESSURE/TROUGH SET UP ALONG THE WEST COAST. THIS WILL KEEP THE CWA DRY THROUGH THE DAYTIME HOURS...BUT IT DOSENT LAST LONG AS PRECIPITATION CHANCE ARRIVE LATE THURSDAY NIGHT AND INTO FRIDAY MORNING AS A UPPER LEVEL SHORTWAVE TROUGH CROSSES THE CENTRAL AND NORTHERN PLAINS. INCREASED POPS A BIT IN EASTERN AREAS...BUT DIDNT MAKE BIG CHANGES WITH MODELS STILL SHOWING A LITTLE UNCERTAINTY WITH MAINLY THE LOCATION OF THE BEST FORCING AND RESULTING PRECIP. AS THIS SYSTEM PUSHES EAST...LOOKS TO BRING ANOTHER BRIEF BREAK IN ACTION FOR THE DAYTIME HOURS ON FRIDAY. AS FAR AS TEMPERATURES GO...WHILE A LITTLE COOLER THAN THE PAST FEW DAYS...STILL NOT BAD WITH HIGHS RANGING FROM THE MID/UPPER 40S TO MID/UPPER 50S. WITH LOW TEMPERATURES THURS NIGHT/FRI MORNING REACHING NEAR THE FREEZING MARK...DID KEEP THE R/S MIX GOING IN THE FORECAST. FORECAST STILL LOOKS MESSY FOR THE UPCOMING WEEKEND...BUT CONFIDENCE REMAINS LOW...WITH MODELS ACTUALLY IN LESS AGREEMENT THAN YESTERDAY WITH THIS SYSTEM...WHICH IS ACTUALLY SHOWN MORE AS AN OPEN TROUGH COMPARED TO YESTERDAY. THE TIMING HASNT CHANGED A LOT...WITH THE DAYTIME HOURS ON SATURDAY SEEING THE BETTER CHANCES OF PRECIPITATION. WITH COOLER AIR BEING DRUG SOUTH AS THE SYSTEM PUSHES THROUGH...THE THREAT OF SOME SNOW REMAINS. HIGHS SAT/SUN LOOKING TO ONLY TOP OUT IN THE UPPER 30S TO MID 40S. HAVE SOME LOW POPS GOING LATE SUNDAY NIGHT AND INTO MONDAY AS YET ANOTHER PUSHES THROUGH THE PLAINS. STILL PLENTY OF UNCERTAINTY WITH THIS SYSTEM...BUT LATEST MODELS RUNS HAVE SHOW A MORE SOUTHWARD TRACK. POSSIBILITY OF BOTH RAIN AND SNOW REMAINS AS DO THE COOLER/BELOW AVG TEMPERATURES. && .PREV DISCUSSION... /ISSUED 1223 PM CDT TUE MAR 22 2011/ AVIATION...18Z TAF. THE SURFACE LOW HAS MOVED TO THE EAST OF THE KGRI TERMINAL AREA AND WINDS WILL BE PRIMARILY FROM THE WEST THIS AFTERNOON AS THE SURFACE LOW MOVES TO THE NORTHEAST. THERE MAY BE SOME MVFR CEILINGS THIS AFTERNOON ON AND OFF...BUT MOST OF THE CEILINGS SHOULD BE MVFR. THERE IS AN OFF CHANCE THERE COULD BE A SPRINKLE...BUT NOT CONFIDENT ENOUGH TO PUT IT IN THE FORECAST. THE CLOUDS WILL DECREASE TONIGHT BUT BY MORNING THERE WILL BE AN INCREASE IN MOISTURE THAT WILL BRING SOME CLOUDS BACK TO THE AREA. THEY SHOULD REMAIN VFR. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 352 PM CDT TUE MAR 22 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 231200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 352 PM CDT TUE MAR 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THE REMAINDER OF THE AFTERNOON. A FEW OF THESE THUNDERSTORMS MAY PRODUCE SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ON WEDNESDAY STRONG NORTHWEST WINDS WILL GUST TO AROUND 40 MPH THROUGH THE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 327 PM CDT TUE MAR 22 2011 NEZ075-076-085-086-222100- ADAMS NE-CLAY NE-NUCKOLLS NE-WEBSTER NE- 327 PM CDT TUE MAR 22 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NUCKOLLS... NORTHEASTERN WEBSTER...SOUTHWESTERN CLAY AND SOUTHEASTERN ADAMS COUNTIES UNTIL 400 PM CDT... AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR COWLES...OR 26 MILES SOUTH OF HASTINGS... MOVING EAST AT 45 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ROSEMONT... LAWRENCE... DEWEESE... FAIRFIELD... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4045 9810 4022 9795 4015 9851 4030 9855 TIME...MOT...LOC 2027Z 250DEG 40KT 4023 9843 JCB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
347 PM CDT TUE MAR 22 2011
KSZ017-222115-
ROOKS KS-
347 PM CDT TUE MAR 22 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROOKS COUNTY UNTIL
415 PM CDT...
AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF PALCO...OR 21 MILES SOUTHEAST OF
HILL CITY...MOVING EAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ZURICH...
PLAINVILLE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3913 9961 3921 9960 3933 9938 3915 9920
3912 9960
TIME...MOT...LOC 2047Z 249DEG 29KT 3914 9957
FAYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
414 PM CDT TUE MAR 22 2011
KSZ017-018-222145-
OSBORNE KS-ROOKS KS-
414 PM CDT TUE MAR 22 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OSBORNE AND SOUTHERN
ROOKS COUNTIES UNTIL 445 PM CDT...
AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PLAINVILLE...OR 34 MILES EAST OF HILL
CITY...MOVING NORTHEAST AT 45 MPH....AND A SECOND STRONG
THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF PALCO.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ALTON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3948 9893 3933 9876 3915 9922 3913 9958
3927 9959
TIME...MOT...LOC 2113Z 240DEG 42KT 3926 9919
FAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
432 PM CDT TUE MAR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL PALCO 39.25N 99.56W
03/22/2011 E0.50 INCH ROOKS KS COUNTY OFFICIAL
&&
FAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
436 PM CDT TUE MAR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 2 N BLOOMINGTON 40.12N 99.04W
03/22/2011 E0.50 INCH FRANKLIN NE PUBLIC
&&
REEDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
438 PM CDT TUE MAR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HAIL 1 N FRANKLIN 40.11N 98.95W
03/22/2011 E0.50 INCH FRANKLIN NE PUBLIC
GROUND WHITE, COVERED WITH HAIL
&&
REEDThe Grand Island radar (KUEX), 110 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288959, 288960, 288961.